Tennessee, 2020

Damaging Winds in Tennessee, June 21, 2020

June 21, 2020 · NWS MRX · 12 events in 9 counties and zones

Merging thunderstorms occurred over the central Tennessee Valley. These storms moved rapidly northeast producing more widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Merging thunderstorms occurred over the central Tennessee Valley. These storms moved rapidly northeast producing more widespread wind damage. Farther south, strong storms developed a line of strong storms moved across northeast out of northeastern Alabama and north Georgia. The storms intensified quickly as they moved into the southern Tennessee Valley and southeast Tennessee and southwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 21, 2:31 PM EST, 43 minutes earlier.

Area forecast discussion, Jun 21, 2:31 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
331 PM EDT Sun Jun 21 2020

.SHORT TERM...(Tonight through Monday)...

Convection was relatively slow to get going today, but has
increased in coverage significantly over the last couple of hours.
Currently have a NW-SE oriented line of storms moving northeast
through the central TN valley approaching the Knoxville metro
area, with more storms filling in back to the south and west
clear into middle Tennessee and northern Georgia/Alabama. Most of
the storms through the evening hours will be sub-severe, but a
strong to severe storm or two with damaging winds cannot be ruled
out.

The most likely areas for any damaging winds will be southwest of
the Jefferson City or Morristown areas. SPC mesoanalysis data
shows a DCAPE maxima in the TN valley to the northeast of
Knoxville, with values north of 1,000 J/kg noted. Instability is
less as you work northeast of the Knoxville metro, but the
interface of lessening instability and strong DCAPE could provide
a window of time where storms could produce some damaging winds.
This would be most likely with the cluster of storms moving
through the Knoxville metro this afternoon. Further southwest,
instability is higher overall, so the possibility of taller
storms/deeper cores would present an opportunity for some small
hail and damaging winds there as well. Again, coverage will be
scattered at best and most won't be severe.

For tonight, storms will linger into the night as the shortwave
trough driving the storms across the region doesn't pass until
between 03z-06z time frame. Most all guidance continues to show
some convection through that time, though coverage should
decrease after sunset with loss of heating.

On Monday, guidance indicates another MCV moving northeast out of
the Arklamiss region while another upper shortwave moves east
through Missouri and into Kentucky through the day. The lead MCV
should produce a round of showers, likely elevated in nature,
across the southern CWA during the morning hours with more
widespread showers and thunderstorms developing after midday as
the northern wave approaches from the west. Similar to today, most
storms won't be severe but there could be a few stronger storms
that approach severe levels with some small hail and damaging
winds being a possibility.

Temperatures will be warm again tomorrow but slightly cooler than
today.

CD

.LONG TERM...(Monday night through Sunday)...

Weather through the first portion of the work week will be mainly
driven by a slow moving low pressure system working its way across
Canada and the Great Lakes region. Around this low we'll see several
shortwaves move through the larger trough pattern which will help
lead to continuous rain chances through the first half of the work
week.

On Monday convection should be occurring across Middle Tennessee and
Central Kentucky, and these storms should move into the Eastern
Tennessee Valley as we head into evening and overnight hours. If
these storms to our west are able to maintain their strength as they
move into the eastern Tennessee Valley they could tap into an
environment capable of producing strong to severe storms. Still
think the highest risk will be across western to middle Tennessee,
but will have to keep an eye on these storms once they develop on
Monday.

On Tuesday locations in and around the eastern Tennessee Valley have
another chance to see strong to severe storms. A jet streak will be
moving through the Ohio Valley to our north as the cold front
associated with the trough begins to push into the forecast area.
Along this front PWAT values begin to rise and unidirectional shear
will help lead to the possibility of training storms. So Tuesday
looks to bring the possibility of strong to severe storms and storms
capable of producing heavy rain and flooding.

Once the front is able to push south of the area and the trough axis
is finally to the east of forecast area the weather should quiet
down for the second half of the work week.

Moisture begins to return to the area as we head into next weekend
and diurnal convection chances also make a return.

ABM

&&

.AVIATION...
18Z TAF DISCUSSION.

Flight categories should remain predominantly VFR through the
period. The exceptions will be if any convection affects a
terminal, and then if fog develops overnight. Think the best
chance for storms to affect a terminal will be at KCHA so have
a TEMPO group to account for that. Will monitor KTYS for
amendments, but at this time storms may remain just outside the
vicinity of the airport before they start dying off this evening.
Fog tonight is uncertain so have left that out for now. If a
terminal gets rainfall, that would certainly increase the odds of
fog development tonight, but uncertainty is too high right now to
include in the 18z package.

CD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  89  70  84  69 /  40  70  60  90  80
Knoxville McGhee Tyson Airport, TN  67  88  69  82  68 /  30  50  60  80  70
Oak Ridge, TN                       68  86  68  82  67 /  40  60  70  80  70
Tri Cities Airport, TN              65  85  66  80  66 /  30  40  40  80  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 21, 2:38 PM EST, 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
338 PM EDT Sun Jun 21 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
338 PM EDT Sun Jun 21 2020 /238 PM CDT Sun Jun 21 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue into the evening hours.
Some of these storms could be strong to possibly severe, with
damaging winds the most likely threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Afternoon showers and thunderstorms on Monday may be strong to
marginally severe, with large hail and damaging wind gusts
possible.

Showers and thunderstorms are likely again on Tuesday and Tuesday
night, and will be capable of producing very heavy rainfall that
could lead to flooding. A few storms could also produce strong wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Monday afternoon through
Tuesday night.

In the hours before

Special weather statement, Jun 21, 2:40 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
340 PM EDT Sun Jun 21 2020

TNZ038-069-070-212015-
Jefferson TN-Grainger TN-Knox TN-
340 PM EDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...NORTHWESTERN
JEFFERSON AND SOUTHWESTERN GRAINGER COUNTIES UNTIL 415 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Plainview, or 10 miles northeast of Knoxville, moving
northeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Knoxville, New Market, Strawberry Plains, Blaine, House Mountain
State Park, Mascot and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3596 8379 3602 8387 3617 8373 3617 8372
      3618 8372 3622 8368 3603 8346 3600 8359
      3604 8365 3604 8367 3603 8368 3599 8366
TIME...MOT...LOC 1940Z 222DEG 18KT 3604 8377

Garuckas
Special weather statement, Jun 21, 2:41 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
341 PM EDT Sun Jun 21 2020

TNZ069-073-212015-
Knox TN-North Sevier TN-
341 PM EDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND
NORTHWESTERN SEVIER COUNTIES UNTIL 415 PM EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Sevierville, moving north at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sevierville, McMahan, Seymour, Kodak and Kimberlin Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3580 8375 3581 8374 3581 8375 3589 8379
      3588 8381 3584 8385 3585 8388 3598 8379
      3599 8371 3605 8368 3604 8367 3604 8365
      3598 8355 3578 8370
TIME...MOT...LOC 1941Z 201DEG 23KT 3592 8375

SR
Special weather statement, Jun 21, 2:50 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
350 PM EDT Sun Jun 21 2020

TNZ084-085-099-100-212015-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
350 PM EDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADLEY...SOUTHWESTERN
MEIGS...SOUTHWESTERN MCMINN AND NORTHEASTERN HAMILTON COUNTIES UNTIL
415 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cleveland, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cleveland, Charleston, East Cleveland, Calhoun, Riceville, Hillsview,
Hopewell, Big Spring, Dentville and Tasso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3514 8489 3524 8502 3531 8505 3551 8482
      3528 8456 3526 8460 3527 8467 3525 8469
      3524 8471 3523 8471 3523 8470 3522 8470
TIME...MOT...LOC 1950Z 231DEG 24KT 3526 8493

SR
Special weather statement, Jun 21, 2:52 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
352 PM EDT Sun Jun 21 2020

TNZ037-038-069-212015-
Union TN-Grainger TN-Knox TN-
352 PM EDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...WEST CENTRAL
GRAINGER AND UNION COUNTIES UNTIL 415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plainview, or 7 miles southwest of Maynardville, moving northeast at
30 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Maynardville, Plainview, Blaine, Luttrell, Maloneyville, Joppa,
Paulette, Rose Hill, Norris Lake and Big Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3624 8360 3606 8385 3614 8400 3617 8397
      3619 8394 3621 8397 3643 8384
TIME...MOT...LOC 1951Z 220DEG 24KT 3615 8386

Garuckas
Special weather statement, Jun 21, 3:06 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
406 PM EDT Sun Jun 21 2020

TNZ039-040-070-073-212045-
Jefferson TN-Hamblen TN-Northwest Cocke TN-North Sevier TN-
406 PM EDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...NORTHWESTERN COCKE...
NORTHEASTERN SEVIER AND SOUTHWESTERN HAMBLEN COUNTIES UNTIL 445 PM
EDT...

At 406 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dandridge, moving northeast at 30 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Morristown, Sevierville, Jefferson City, Newport, Dandridge, White
Pine, Baneberry, Parrottsville, Bird Crossing and Fairgarden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3582 8342 3592 8359 3619 8340 3599 8301
TIME...MOT...LOC 2006Z 233DEG 26KT 3598 8336

Garuckas
Special weather statement, Jun 21, 3:13 PM EST, 1 minute before
Special Weather Statement
National Weather Service Morristown TN
413 PM EDT Sun Jun 21 2020

TNZ099-100-212100-
Bradley TN-Hamilton TN-
413 PM EDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRADLEY AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 500 PM EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ridgeside, or near Chattanooga, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chattanooga, Cleveland, Soddy-Daisy, Rossville, Lakesite, Ridgeside,
South Cleveland, Harrison, Red Bank and Collegedale.

LAT...LON 3504 8539 3529 8510 3510 8487 3499 8505
      3498 8532
TIME...MOT...LOC 2013Z 231DEG 22KT 3502 8523

CED

The radar

The Knoxville radar (KMRX), 17 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 21, 3:14 PM EST
Where
Jefferson County, 0.56 mi E of Friends Station
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -83.570

Multiple trees down.

Thunderstorm Wind, Bradley

When
June 21, 3:18 PM EST
Where
Bradley County, 1.78 mi NE of Eureka
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.290, -84.850

Several trees were reported down.

Thunderstorm Wind, McMinn

When
June 21, 3:32 PM EST
Where
McMinn County, 0.56 mi E of Whites Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.370, -84.690

Several trees reported down.

Thunderstorm Wind, Hamblen

When
June 21, 3:41 PM EST
Where
Hamblen County, 0.56 mi W of New Line
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.200, -83.340

Trees reported down in numerous locations across the county.

Thunderstorm Wind, Hamblen

When
June 21, 3:42 PM EST
Where
Hamblen County, 1.31 mi ENE of Russellville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.260, -83.180

Multiple trees reported down.

Thunderstorm Wind, McMinn

When
June 21, 3:58 PM EST
Where
McMinn County, 0.56 mi E of Athens
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.450, -84.590

Numerous trees and power lines down in the Athens area.

Thunderstorm Wind, Claiborne

When
June 21, 4:00 PM EST
Where
Claiborne County, 1.38 mi S of Oak Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.530, -83.480

Numerous large trees were downed near the cross streets of Cedar Grove Rd and Long Lane in Tazewell.

Thunderstorm Wind, Grainger

When
June 21, 4:01 PM EST
Where
Grainger County, 2.33 mi ESE of Fairview
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.370, -83.310

Several trees were down across roadways.

Thunderstorm Wind, Hancock

When
June 21, 4:20 PM EST
Where
Hancock County, 0.69 mi N of Mulberry Gap
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.590, -83.250

Numerous trees reported down.

Thunderstorm Wind, Hancock

When
June 21, 4:21 PM EST
Where
Hancock County, 0.89 mi NE of Sneedville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.540, -83.210

Numerous trees reported down.

Thunderstorm Wind, Polk

When
June 21, 5:04 PM EST
Where
Polk County, Turtletown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.130, -84.350

Several trees reported down.

Thunderstorm Wind, Cocke

When
June 21, 5:41 PM EST
Where
Cocke County, 1.82 mi WNW of Wolf Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.930, -82.980

Several trees reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891528, 891529, 891530, 891531, 891532, 891533, 891534, 891535, 891536, 891537, 891538, 891539.